Ask a doctor

Bruising and Swelling After Minimal Amount of Botox?

Hi. I had Botox 5 days ago and after the 3rd day, I appear to have dark circles, swelling and have acquired some bruising. Is this normal and will it go away or will I have to wait for the Botox to wear off?

The doctor said he used the very minimal amount for me as this was my first time. He said if it doesn't take effect then I should return and he will give me a top up for free. At this moment, I feel I do not want to use Botox again.

Doctor Answers (7)

Bruising not related to botox dose

+2

Your bruising should go away in a matter of days. It is usually caused by the needle hitting some of the very fine capillaries, which are impossible to avoid all of the time. It is not related to the dose of the botox and shouldn't affect how long the Botox lasts. It is always a good idea to follow-up with your doctor though.


Seattle Plastic Surgeon
5.0 out of 5 stars 23 reviews

The needle hit one of the thousands of timy vessels in the skin

+1

and you bruised as a result...nothing specific to the botox - the needle was the culprit...the bruise will go away with time...or you can speed up recovery with arnica/bromelain and possibly a warm compress...
 

Ken Landow, MD
Las Vegas Dermatologist
5.0 out of 5 stars 7 reviews

Bruising and swelling after Botox

+1

Botox on occasion can cause some bruising. It can also cause some swelling.  Both of which will go away usually withina  few days.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

You might also like...

Bruising and Swelling After Botox?

+1

The reaction you are describing is very rare.  While bruising is a somewhat common side effect for many different types of injections, swelling and dark circles are not a normal reaction to Botox. 

Rarely there are patients that are allergic to some of the preservatives in Botox and this may cause a reaction like you are describing, but that reaction is rare.  Our advice would be to go see your injector.  Whether or not you opt for more Botox is not the question.  If we were you, we would want to know more about the reaction and results and your practitioner shoul dbe able to help.  Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Bruising can happen with any type of injection

+1

Your doctor sounds like he is very diligent and caring. so why not go back and see him in a week, so you can be reassured this first time you tried Botox that all is well? You probably won't get a bruise every time Botox is injected, but it does happen occasionally and really can't be avoided with certainty. Very few people are not extremely happy with what Botox does.

Bruce K. Barach, MD
Schenectady Plastic Surgeon
4.5 out of 5 stars 11 reviews

Delayed bruising can occur with any injection

+1

Dear Waschke,

Whenever an injections is administered, bruising can occur. The bruise results from the needle causing a small opening in a blood vessel and some blood leaks out staining the tissues. The bruise usually lasts about a week to 10 days.

During treatment, some bleeding may be noticed after an injection. Pressure can be applied immediately to decrease the amount of blood that leaks from the blood vessel. This can reduce the amount of bruising.

Generally, the risk of bruising is increased if you are taking a blood thinner such as aspirin, Plavix, etc.

Furthermore, strenuous physical activity immediately after the treatment can lead to more bruising.

We incorporate several measures to decrease the risk of bruising. We use Arnica Montana, which is a natural plant extract that helps reduce bruising. We also use magnification to visualize the tiny blood vessels better and avoid them during the treatment. We also encourage our patients to avoid strenuous physical activity following treatment.

Once the bruising has occurred, a green based make-up can help to camouflage the bruise. Arnica may also help it resolve more quickly.
IMPORTANT: When selecting a qualified plastic surgeon, make sure that they are certified by "The American Board of Plastic Surgery". This is the only board recognized by "The American Board of Medical Specialties" in the field of plastic surgery.

Unfortunately, there are many unqualified individuals out there posing as plastic surgeons, who prey on uninformed consumers. Checking their credentials is the best way to protect yourself.

Good luck with your procedure.

A. Peter Salas, MD
Manhattan Plastic Surgeon
3.0 out of 5 stars 1 review

It is not the amount, it is the injection

+1

The amount of Botox isn't the issue. In fact, it could be argued that larger volumes could decrease bruising as it causes increased pressure at the injection site, making blood leakage less likely.

The needle hit a small capillary most likely. It was deep, and takes ~3 days to surface. The bruise should fad over the next week, and you will be fine.

sek

Scott E. Kasden, MD
Dallas Plastic Surgeon
4.5 out of 5 stars 45 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.